Additional responses to Dr. Ari Elman’s undiagnosed bleeding diathesis case. Recalling that in Dr. Elman’s case review, the patient denies using supplements, these comments nevertheless point to a diet-based acquired platelet disorder and suggest that the patient may have under-reported her use of supplements, a common occurence.
From Ali Sadeghi-Khomami, PhD, Scientific Director, Precision BioLogic: “Hi George, after reading such a detailed case report I am leaning towards a vascular disease more than a coagulopathy diagnosis, something like collagen impairment. What is the eating habit of this young patient? Sometimes malabsorption and poor digestion could manifest the same as a dietary problem. I know it is very rare but it is still a possibility. A short term vitamin C therapy is fast and safe to over-rule that, just an idea. Regards, Ali.”
From Ravinda (Ravi) Sarode, MD, University of Texas Southwestern Medical Center. She seems to have an acquired platelet function defect. Although her platelet autoantibodies are negative she may still have autoantibodies blocking some of these GP receptors. What were her platelet counts?
I think Hopkins does whole blood lumiaggregometry (WBA), so there should have been an ATP secretion study as well. You could do WBA and see how are the responses because in my experience WBA is more sensitive than LTA–although she already has aggregation defects on two occasions.
I would get a detailed history of her dietary supplements to see what she may be taking. We have a case of a professional athlete taking a ton of curcumin and protein supplements who started new bleeds since starting curcumin in high doses as an anti inflammatory. He had reproducible abnormal platelet function studies on three occasions and only improved a bit after discontinuing curcumin. A mild platelet function defect can be made worse by some of these OTC meds and supplements. Incidentally he also had an abnormal ROTEM maximum clot firmness (MCF) with Extem and Fibtem being normal, which supports platelet dysfunction!!! He will come back after stopping all protein supplements.
If supplements history is confirmed negative I would give a trial of steroids to see if this could be due to autoantibodies blocking some GP receptors. Again history supports acquired platelet dysfunction. Thanks, Ravi.
From Lawrence (Lance) Williams III, MD, Coagulation Service, University of Alabama at Birmingham: “George, QPD is a great thought and important to rule out in this case, but agree with Ravi that this sounds more like an acquired platelet function defect and would follow his recommendations as far as pursuing WBA and taking a more extensive dietary history (especially since she is a gymnast and could be on some strange diets or even be malnourished?). A trial of steroids plus or minus platelet transfusion would be my strategy for bleeding episodes. For severe bleeding, I would add amicar into the mix. Best, Lance.”
From Larry Brace, PhD, Edward Hospital, Naperville, IL (via telephone). Dr. Brace recalls an athletic patient with moderate to severe mucocutanous bleeding who was scheduled for a cardiac procedure. Her coagulation lab results were all normal except for platelet light transmittance aggregometry, which were similar to Dr. Elman’s patient’s results. It turned out the patient had been taking a variety of antioxidant dietary supplements. Her case was urgent, so the bleeding was reversed using recombinant activated factor VII (NovoSeven, rFVIIa).
No comments here.